(My 88th day in captivity in Room 5008, Crouse Hospital.)
This morning I had a perfectly normal bowel movement, for which I thank God. Don’t laugh—or cringe with disgust, as the case may be. This day is waiting in your future; someday your bowel movements will matter enormously to you. You might as well accept it now. America, a country started by a bunch of prudes, doesn’t want to think about this but other countries, other peoples, pay attention to their butt discharges.
A healthy diet, processed through a healthy body, should result in stool that is fully formed, solid, dark brown, and floats. That’s health. And you will be wiser, by and by, and come to the time of celebrating your poop. After endless days of diarrhea from opiate withdrawal and months of constipation from oxycodone ingestion, my gut has healed. Praise be!
And my blood sugar is going up again.
Here’s the situation: When my glucose was 484 and I couldn’t tolerate insulin, Dr. James Tucker told me that it was all over. Dr. Tucker is an exceptionally good family practitioner; he is intelligent, experienced and has a greater than average amount of wisdom. And he neither knows nor seeks to learn anything about CFIDS. There is anecdotal evidence from three of his patients with CFIDS who got totally screwed over because he would not factor CFIDS into his care of them.
So I go out of his office with the certainty that I’m going to die from uncontrolled diabetes. I’m put on oxycodone to ease the rough edges because we know from experience that I can’t tolerate antidepressants or benzodiazepines. As I adjust to the oxycodone, the dose is slowly increased—and as the dose is increased, my glucose goes down.
I comment on this to the hospitalist, who states unequivocally that oxycodone does not lower blood sugar. (And Dr. Ghaly pauses, hand on the doorknob of the treatment room, and says to me that what he most wishes for the next generation of doctors is open-mindedness.) So, with oxycodone as my only drug, my average glucose drops from 450 to 300.
Then I stop taking oxycodone and my fasting glucose starts up again: 374 today. So what’s going on here?
First, when Dr. Tucker picked me up, the diagnosis of chronic fatigue syndrome (CFS) was in my chart. CFS is short-form for CFIDS, chronic fatigue immune deficiency syndrome, which should have raised the alarm that the insulin intolerance was an immune system problem. (Dr. Tucker told me that he’d learned more about the immune system as a result of trying to treat me than he’d been taught in medical school.)
So the flag was up on the immune system, which should have led back to CFIDS, where it is clearly documented that patients—at best—have serious problems tolerating pharmaceuticals. Instead of understanding that I was suffering from CFIDS, I was sent forward into the system as dying of uncontrolled diabetes.
CFIDS is a neuroimmune disease—neuro, as in, “nervous system.” In fact, CFIDS is about the body’s inability to appropriately respond to effort. The two most memorable comments I have come across in my research are “Problems with energy production or energy transportation within the body” and “During pathologically low energy states neurons seek to save themselves by becoming unresponsive to outside stimuli.”
I am not a scientist or physician; I am a smart woman with Internet access who has CFIDS, so the way this puts together for me is that the neurons poop out (would this be your first indicator that I’m no scientist?) and can’t carry energy consistently through the body.
Example: I get severe pain on the right side of my chest. It lasts a minute, then goes away. Soon after, I get a searing pain in my left temple. After a minute, it goes away. Then I turn over in bed and swoon with dizziness—which goes away after a minute. I get up to the bathroom and my right hip suddenly gives way and nearly drops me to the floor. A minute later, I’m fine again.
What if this is all about the failure of energy to move through the body? And what if the failure is in neurons shutting down? Minor patches in the nervous system suddenly breakdown, leaving little patches of hurt, and then the neurons pick up again and everything’s fine. Every time I report these pains—particularly when they’re chest pains—the nurse goes ballistic and calls the doctor, who orders all kinds of tests and does a full-court press while I’m lying here saying, “Uh, no biggie. You’re on the wrong path.”
So track it back: CFIDS is a partly neurological disease in which the body fails to respond appropriately to effort, that is, to the challenge to perform, resulting in “postexertional malaise. But this isn’t the type of exhaustion that healthy people feel after a full day’s work.” “’Postexertional neuroimmune exhaustion’ means you experience unexplained and disabling fatigue after simple activities.”
What I know from the experience of keeping track of my blood sugar levels is that exertion can raise my glucose level from 50 to 150 points. Then there is literature about CFIDS, and the brain—something about the brain needing more glucose to meet the exertion and thereby raising the blood glucose. So IF YOU SHUT DOWN THE NERVOUS SYSTEM . . . what then?
Prescribe oxycodone and get the nervous system to lay down and go to sleep—stop responding to the normal daily call for exertion—and then what do you get? A brain that doesn’t need more glucose? Therefore, lower glucose levels. And then you withdraw the oxycodone and the same patient, in the same bed, eating the same food, begins to respond to the stimuli around her, and the brain’s demand for glucose starts raising the blood sugar levels.
Because the patient’s primary diagnosis is CFIDS, not diabetes mellitus.
I sure wish I could find an open-minded doctor to talk to about this stuff.